Montana, 2010Blizzard and Winter Storm in Montana, December 29 to 30, 2010
December 29 to 30, 2010 · NWS GGW · 24 events in 15 counties and zones
A pacific storm and an arctic cold front clashed over northeast Montana on December 29th to bring heavy snow to much of the area that continued into the night. North winds and and an arctic airmass on the backside of the system brought blizzard conditions in some places and dangerous windchills late on the 29th that lasted into the 30th.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pacific storm and an arctic cold front clashed over northeast Montana on December 29th to bring heavy snow to much of the area that continued into the night. North winds and and an arctic airmass on the backside of the system brought blizzard conditions in some places and dangerous windchills late on the 29th that lasted into the 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 29, 4:59 AM MST, 1 minute earlier.
Area forecast discussion, Dec 29, 4:59 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
459 AM MST WED DEC 29 2010
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
UPPER TROF MOVING INTO THE PACIFIC NORTHWEST WITH PLUME OF
MOISTURE EXTENDING INTO MONTANA. SURFACE BOUNDARY EXTENDING
EAST/WEST OVER MONTANA WITH CIRCULATION EXPECTED TO SLIDE EAST
ALONG IT TODAY. SIGNIFICANT SNOW IS EXPECTED ON THE NORTH SIDE OF
THIS CIRCULATION...OVER NORTHEAST MONTANA TODAY THROUGH THURSDAY
MORNING...SO A WINTER STORM WARNING IS IN EFFECT FOR ALL OF
NORTHEAST MONTANA.
SNOW ALREADY BEING REPORTED AT GREAT FALLS AND LEWISTOWN...AND
WHILE RADAR RETURNS SHOWING UP IN THE SOUTHWEST PORTION OF THE
CWA...OBSERVATIONS NOT INDICATING PRECIPITATION YET. TEMPERATURES
ALSO ABOVE FREEZING AT SOME SITES SO NOT EXPECTING MUCH SNOW YET.
AS MOISTURE SPREADS NORTH IT WILL MOVE INTO AND OVER COLDER
AIRMASS FOR BETTER ISENTROPIC LIFT AND POTENTIAL SNOW GROWTH. AS
THE WAVE MOVES ALONG THE BOUNDARY WILL ALSO PULL COLDER AIRMASS
SOUTH INCREASING THE DEPTH OF THE DENDRITIC GROWTH ZONE AND
SNOWFALL RATES FOR THIS AFTERNOON AND EVENING.
WINDS EXPECTED TO INCREASE WITH TIGHTENING PRESSURE GRADIENT AND
COLD AIR ADVECTION. MIXING MAY BE A PROBLEM HOWEVER WITH LOW LAPSE
RATES AND LIFT ACROSS THE COLD AIRMASS...BUT EXPECT ENOUGH WIND
FOR BLOWING AND DRIFTING SNOW TO COMPOUND THE ISSUES WITH HEAVY
SNOWFALL.
CANADIAN HIGH PUSHING SOUTHWARD COULD END THE SNOW ACROSS THE
NORTH AS EARLY AS LATE TONIGHT...BUT MORE LIKELY ENDING WILL BE
THURSDAY MORNING. TEMPERATURES AND WIND CHILL THEN BECOME THE MAIN
CONCERN WITH THE MERCURY REMAINING NEAR OR BELOW ZERO THROUGH
FRIDAY. WILL KEEP WIND CHILL WATCH...BUT MAY NEED AT LEAST AN
ADVISORY FOR THE ENTIRE CWA FROM LATE THURSDAY AFTERNOON THROUGH
FRIDAY MORNING. EBERT
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
UPDATE...TRENDED TEMPERATURES DOWN A FEW DEGREES FOR FRIDAY
MORNING TO GO ALONG WITH THE GUIDANCE TREND. OTHERWISE ONLY MINOR
ADJUSTMENTS FOR CONSISTENCY ACROSS THE REGION.
TEMPERATURE ADJUSTMENTS ALONG WITH WINDS WILL BRING WIND CHILLS
DOWN SIGNIFICANTLY BEHIND THE MAJOR WINTER STORM. CONFIDENCE IS FAIRLY
HIGH...THEREFORE DID TACK ON A WIND CHILL WATCH FOR OVERNIGHT
THURSDAY NIGHT INTO FRIDAY MORNING. DID NOT ADD IT TO THE CURRENT
WINTER STORM WARNING WITH ENOUGH UNCERTAINTY WITH STORM TIMING
THAT THE COLD AIR/WINDS COULD NOT LINK UP AND KEEP WIND CHILLS IN
THE ADVISORY LEVEL.
NO MAJOR CHANGES IN THE MODELS FOR THE REMAINDER OF THE EXTENDED
THEREFORE NO CHANGES NEEDED. PROTON
PREVIOUS DISCUSSION...SNOW FROM STRONG WINTER STORM SYSTEM WILL
BE TAPERING OFF ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY AS
UPPER LOW LIFTS FROM THE GREAT BASIN INTO THE UPPER MIDWEST. VERY
COLD AIR REMAINS BEHIND THROUGH SATURDAY FOR SUB ZERO TEMPERATURES
ESPECIALLY IN AREAS THAT CLEAR OUT LINGERING LOW CLOUDS.
EASTERN PACIFIC RIDGE PUSHES ONSHORE OVER THE WEEKEND BUT EASTERN
MONTANA WILL CONTINUE TO BE AFFECTED BY THE STRONG HUDSON BAY
LOW. A SHORTWAVE SLIDES OUT OF CENTRAL CANADA ON SUNDAY WITH
MODELS BEGINNING TO SUGGEST FLURRIES OR A LITTLE LIGHT SNOW AS IT
SLIPS SOUTHWARD.
UPPER RIDGE BECOMES MORE DOMINANT FOLLOWING THE CANADIAN
SHORTWAVE...PUSHING WARMER AIR EAST OF THE DIVIDE. WITH DEEP NEW
SNOW EXPECT SHALLOW INVERSION TO PERSIST INTO MIDWEEK. EBERT
&&
.AVIATION...
TO START WITH...VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES
THROUGH ABOUT 13Z. THE APPROACHING WINTER STORM WILL BEGIN TO
LOWER CEILINGS AND VISIBILITIES FROM WEST TO EAST AS THE WIND
SHIFTS AROUND 14Z. THEREAFTER...HIGH CONFIDENCE FOR STEADILY
DETERIORATING FLIGHT CONDITIONS THROUGHOUT THE REMAINDER OF THE
TAF PERIOD FOR ALL TAF SITES. WIDESPREAD VLIFR CONDITIONS IN
MODERATE TO HEAVY SNOW AND BLOWING SNOW IS EXPECTED BEGINNING
AROUND 20Z. CONDITIONS MAY BEGIN TO IMPROVE ONLY SLIGHTLY JUST
BEYOND THE END OF THIS TAF CYCLE AS THE MAIN STORM FORCING MOVES
EAST TOWARD THE DAKOTAS. BMICKELSON
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...PETROLEUM...
GARFIELD...NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN
VALLEY.
WIND CHILL WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...GARFIELD...
MCCONE...RICHLAND...NORTHERN PHILLIPS...NORTHERN VALLEY...
EASTERN ROOSEVELT.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM MST
THURSDAY FOR DANIELS...SHERIDAN...WESTERN ROOSEVELT...MCCONE...
RICHLAND...DAWSON...PRAIRIE...WIBAUX...EASTERN ROOSEVELT.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 29, 4:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
400 AM MST WED DEC 29 2010
MTZ016>027-059>062-301100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
400 AM MST WED DEC 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW IS IN
AFFECT FOR NORTHEAST MONTANA FROM THIS MORNING THROUGH MIDDAY
THURSDAY.
SNOW WILL SPREAD INTO THE REGION FROM THE SOUTHWEST THIS MORNING.
HEAVIEST SNOWFALL IS EXPECTED THIS AFTERNOON AND EVENING WITH
STORM TOTAL SNOW ACCUMULATIONS RANGING FROM 5 TO 12 INCHES THROUGH
THURSDAY MORNING. STRONG NORTHERLY WINDS OF 15 TO 30 MPH WITH GUSTS
TO 40 MPH WILL DEVELOP ALONG WITH THE SNOWFALL. CONSIDERABLE
BLOWING AND DRIFTING SNOW WILL MAKE TRAVEL HAZARDOUS ACROSS THE
REGION TODAY THROUGH THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW AND WINDS WILL BEGIN TO TAPER OFF FROM THE NORTHWEST THURSDAY
MORNING AS A VERY COLD AIR MASS MOVES INTO THE REGION BEHIND THE
WINTER STORM SYSTEM. WIND CHILLS WILL FALL TO DANGEROUS LEVELS
WITH VALUES OF 25 TO 40 BELOW ZERO POSSIBLE THURSDAY NIGHT INTO
FRIDAY MORNING PROMPTING THE ISSUANCE OF A WIND CHILL WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Central and Se Phillips
- When
- December 29, 5:00 AM MST to December 30, 11:00 AM MST
- Where
- Central and Se Phillips forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
On December 29th at 1334 MST 2miles west-southwest of Dodson, estimated 4 inches of snow with drifts up to 4 feet, at 1350 MST visibility is 300 feet on Highway 2 (reported by the DOT), at 1530 MST December 30, Malta measured 6 inches of new snow with severe drifting.
Winter Storm, Little Rocky Mountains
- When
- December 29, 5:00 AM MST to December 30, 11:00 AM MST
- Where
- Little Rocky Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
At 1700 MST on December 29th 15 miles south of Zortman, blizzard conditions were reported with winds over 25 mph and frequent gusts over 35 mph from 0541 to 1541 MST. At 1348 MST on December 30th, spotter in Zortman estimated 6 inches of new snow with 2 to 4 foot drifts in town.
Winter Storm, Central and Southern Valley
- When
- December 29, 5:00 AM MST to December 30, 11:00 AM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
At 0941 MST on December 29th, trained spotter in Nashua estimated 1.5 inches of new snow with blowing snow and visibility down to 3/4 of a mile, At 1700 MST on December 29th, spotter in Park Grove measured 8 inches of snow snow, at 1903 MST on December 29th 3 miles southwest of Vandalia estimated 7 inches of new snow fell (and still falling). At 0515 MST on December 30th, NWS Glasgow reported 8.2 inches of new snow with drifts of 3 feet. At 0730 MST on December 30, 4 miles southwest of Hinsdale reported 9 inches of new snow, at 0800 MST on December 29th, Park Grove measured 11 inches of new snow. At 0800 MST on December 30th, 10 miles southeast of Glasgow spotter measured 7.2 inches of new snow. At 0922 on December 30th, spotter 30 miles north of Hinsdale estimated 5 inches of new snow since the 29th with 3 foot drifts. At 1100 MST on December 30th, 4 miles northwest of Glasgow, spotter measured 8.4 inches of new snow. At 1344 MST on December 30th, 46 miles southwest of Glasgow estimated 10 inches of new snow.
Winter Storm, Garfield
- When
- December 29, 5:00 AM MST to December 30, 11:00 AM MST
- Where
- Garfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
At 1757 MST on December 29th 20 miles northwest of Jordan, spotter reported 8 inches of new snow with 3 foot drifts (still snowing and blowing). At 1331 MST on December 30th, spotter in Jordan estimated 6 inches of new snowfall with drifts up to 3 feet.
Winter Storm, Petroleum
- When
- December 29, 5:00 AM MST to December 30, 11:00 AM MST
- Where
- Petroleum forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
At 1706 MST on December 29th, spotter in Winnett estimated 8 inches of new snow with blizzard conditions during the morning and visibility between 200 and 300 yards. At 1820 on December 29th, spotter 18 miles north of Winnett measured 6 inches of new snow. At 1800 MST on December 29th, coop observer near Flatwillow measured 5 inches of new snow. At 0900 MST on December 30th, coop observer measured 8 inches (storm total) with 8 to 9 foot drifts on property. At 1324 MST on December 30, spotter 6 miles north-northeast of Winnett an estimated 9 inches of new snow fell.
Winter Storm, Northern Valley
- When
- December 29, 8:00 AM MST to 2:00 PM MST
- Where
- Northern Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Observer in Baylor reported half inch of snow with winds of 20 mph. With significant loose snow, visibilities were reduced to between 200 and 300 yards.
Winter Storm, Daniels
- When
- December 29, 11:00 AM MST to December 30, 11:00 AM MST
- Where
- Daniels forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
At 1055 MST on December 29th, Scobey SuperAWOS reported sustained winds over 20 mph with frequent gusts over 30 mph with snow falling and visibility below 1/2 mile was likely from 1055 to 2355 MST. At 1120 MST on December 29th, public in Scobey reported total whiteout conditions. At 0600 MST on December 30, 5 miles east of Flaxville, one inch of snow was measured.
Winter Storm, Sheridan
- When
- December 29, 11:00 AM MST to December 30, 11:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
At 1050 MST on December 29th, Comertown DOT and the Plentywood Airport winds were sustained above 25 mph with frequent gusts over 30 mph. With the snowfall, visibility was likely to be 1/2 mile or below.
Winter Storm, Western Roosevelt
- When
- December 29, 11:00 AM MST to December 30, 11:00 AM MST
- Where
- Western Roosevelt forecast zone
- Reported by
- ASOS
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
At 1346 MST on December 29th, Wolf Point ASOS reported blizzard conditions with sustained winds greater than 25 mph and frequent gusts over 35 mph between 1235 and 1830 MST. At 1714 MST on December 29th, 8 miles southwest of Bredette, spotter reported blizzard conditions with sustained winds of 25 mph or greater with gusts over 35 mph. The peak gust was 41 mph.
Winter Storm, McCone
- When
- December 29, 11:00 AM MST to December 30, 11:00 AM MST
- Where
- McCone forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
At 1145 MST on December 29th spotter 10 miles north of Circle reported visibility 1/8 of a mile with snow and blowing snow. At 1336 MST on December 30th, spotter in Circle reported an estimated 3 inches of new snow with drifts to 1 foot.
Winter Storm, Prairie
- When
- December 29, 11:00 AM MST to December 30, 11:00 AM MST
- Where
- Prairie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
At 1823 MST on December 29th 11 miles northeast of Terry, blizzard conditions were reported with sustained winds over 25 mph and gusts to 43 mph for several hours. At 1154 MST on December 30th, 8 miles west-southwest of Terry, 2 to 2.5 foot drifts were observed in the yard.
Winter Storm, Richland
- When
- December 29, 11:00 AM MST to December 30, 11:00 AM MST
- Where
- Richland forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
At 1330 MST on December 29th, Richland County mesonet Davis unit reported several hours of sustained winds of 25 mph with falling snow. At 0539 MST on December 30th spotter 2 miles south of Sidney estimated 5 inches of new snow with one foot drifts, At 1130 MST on December 30th, spotter 15 miles south-southeast of Culbertson estimated 5 inches of snowfall total.
Winter Storm, Dawson
- When
- December 29, 11:00 AM MST to December 30, 11:00 AM MST
- Where
- Dawson forecast zone
- Reported by
- AWOS
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
On December 29th, winds at the Lindsay Divide DOT sensor and the Glendive Airport AWOS reported sustained winds over 20 mph with gusts over 30 mph most of the day combined with falling snow. At 1900 MST on December 30th, spotter 2 miles west of Glendive reported 3 inch storm total. At 1700 MST on December 30th, spotter 16 miles west-southwest of Glendive measured a 2 inch storm total.
Winter Storm, Wibaux
- When
- December 29, 11:00 AM MST to December 30, 11:00 AM MST
- Where
- Wibaux forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
At 1300 MST on December 29th, Beaver Hill DOT sensor reported snow all day with wind sustained over 25 mph and gusts over 30 mph.
Winter Storm, Eastern Roosevelt
- When
- December 29, 11:00 AM MST to December 30, 11:00 AM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Numerous reports were received of low visibilities in falling and blowing snow. Near zero visibility was reported by Law Enforcement along Highway 2 between Brockton and Wolf Point.
Blizzard, Northern Valley
- When
- December 29, 2:23 PM MST to December 30, 3:38 AM MST
- Where
- Northern Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
At 1640 MST, Coop observer reported visibilities of 200 to 300 yards with the abundant loose snow and 20 mph sustained winds.
Blizzard, Central and Se Phillips
- When
- December 29, 2:23 PM MST to December 30, 3:38 AM MST
- Where
- Central and Se Phillips forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
On Dec 29th at 1334 MST, 2 miles west-southwest of Dodson estimated 4 inches of snowfall with drifts up to 4 feet. At 1350 MST visibility is about 300 feet on Highway 2 (reported by the DOT), at 1530 MST December 30th, Malta measured 6 inches of new snow with severe drifting.
Blizzard, Little Rocky Mountains
- When
- December 29, 2:23 PM MST to December 30, 3:38 AM MST
- Where
- Little Rocky Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
At 1700 MST on December 29th 15 miles south of Zortman, blizzard conditions were reported with winds over 25 mph and frequent gusts over 35 mph from 0541 to 1541 MST. At 1348 MST on December 30th, spotter in Zortman estimated 6 inches of new snow with 2 to 4 foot drifts in town.
Blizzard, Central and Southern Valley
- When
- December 29, 2:23 PM MST to December 30, 3:38 AM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
At 1005 MST on December 29th, spotter 9 miles north of Nashua reported snowfall and estimated wind of 30 with gusts to 40 mph reducing visibility to less than 1/8 of a mile, at 1035 MST on December 29th, spotter in Glentana reported blowing and drifting snow with 1/4 to 1/2 a mile visibility, at 1715 MST on December 29th public in Frazer reported blizzard conditions, at 1159 MST on December 29th, NWS Glasgow reported 7 inches of new snow with 2 to 3 foot drifts.
Blizzard, Western Roosevelt
- When
- December 29, 2:23 PM MST to December 30, 3:38 AM MST
- Where
- Western Roosevelt forecast zone
- Reported by
- ASOS
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
At 1346 MST on December 29th, Wolf Point ASOS reported blizzard conditions with sustained winds greater than 25 mph and frequent gusts over 35 mph between 1235 and 1830 MST. At 1714 MST on December 29th, 8 miles southwest of Bredette, spotter reported blizzard conditions with sustained winds of 25 mph or greater with gusts over 35 mph. The peak gust was 41 mph.
Blizzard, Eastern Roosevelt
- When
- December 29, 2:23 PM MST to December 30, 3:38 AM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
At 1000 MST on December 29th, snow and drifting snow reducing visibilities to less than 1/8 of a mile. At 1345 MST on December 29th, Law Enforcement reported visibility near zero on Highway 2 between Brockton and Wolf Point. At 1615 MST on December 29th, spotter in Culbertson reported blowing snow reducing visibility to about 200 yards. At 1618 MST on December 29th, 1 mile north-northwest of Sprole, blizzard conditions were reported with sustained winds greater than 25 mph and frequent gusts over 35 mph lasting all day. At 1700 MST on December 29th, spotter 4 miles east of Bainville reported blowing and drifting snow with limited visibility.
Blizzard, Petroleum
- When
- December 29, 2:23 PM MST to December 30, 3:38 AM MST
- Where
- Petroleum forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
At 1322 MST on December 29th, spotter 8 miles west-northwest of the UL Bend reported sustained winds over 25 mph with three hours of gusts over 35 mph. At 1706 MST on December 29th in Winnett, an estimated 8 inches of snow with blizzard conditions occurred during the morning with visibility between 200 and 30 yards. At 0900 MST on December 30th, Coop observer near Flatwillow measured 8 inches of new snow with 8 to 9 foot drifts on property.
Blizzard, McCone
- When
- December 29, 2:23 PM MST to December 30, 3:38 AM MST
- Where
- McCone forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
At 1145 MST on December 29th 10 miles of Circle, spotter reported visibility of 1/8 of a mile with snow and blowing snow. At 1336 MST on December 30th, spotter in Circle estimated 3 inches of snow with 1 foot drifts.
Blizzard, Prairie
- When
- December 29, 2:23 PM MST to December 30, 3:38 AM MST
- Where
- Prairie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
At 1823 MST on December 29th 11 miles northeast of Terry, blizzard conditions were reported with sustained winds over 25 mph and gusts to 43 mph for several hours. At 1154 MST on December 30th, 8 miles west-southwest of Terry, 2 to 2.5 foot drifts were observed in the yard.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in New Mexico, December 29 to 30, 20101 death · $5,000 · 61 kt wind · 23 events
- Dense Fog and Winter Weather in Minnesota, December 29 to 31, 20101 death · $10,000 · 10 events
- Avalanche in Montana, December 29, 20101 death · 1 injured · 1 event
- Winter Weather and Dense Fog in Wisconsin, December 29 to 31, 201010 injured · $338,000 · 13 events
- Heavy Snow and High Wind in Arizona, December 29 to 30, 201016 injured · $1,000 · 52 kt wind · 10 events
- Damaging Winds and Lightning Strike in Louisiana, December 29, 2010$5.0 million · 70 kt wind · 4 events
- Winter Storm and Winter Weather in Colorado, December 29 to 31, 201021 events
- Dense Fog in Wisconsin, December 29 to 31, 2010$10,000 · 20 events
- Blizzard and Heavy Snow in North Dakota, December 29 to 31, 201018 events
- Blizzard and Winter Storm in Wyoming, December 29 to 31, 201013 events
- Winter Storm in Wyoming, December 29 to 31, 201012 events
- Winter Storm in Arizona, December 29 to 30, 201010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275854, 275857, 275860, 275876, 275877, 275841, 275855, 275856, 275861, 275872, 275873, 275879, 275881, 275882, 276320, 275842, 275847, 275858, 275859, 275862, 275864, 275868, 275871, 275874.